If you have acne and have suffered for a while with it, you have probably heard about Roaccutane. It is a very very strong acne medication, and usually the last resort, and dermatologists tend to try you on every other medication under the sun before they even mention this.
This is mainly a post to talk about my personal experience, as it is a very big decision to make as to whether you want to go on it or not. Im not going to go to into the full range of side effects, just the ones that affected me.
About 3 years ago, I was finally put on Roaccutane after going on so so many other treatments for about 4 years. You have to be ready to try other medications first, they will not just put your straight onto it.
I recommend that you fully research the medication before you decide anything, I read all the scary stories, as well as the positive ones before I went ahead. Make sure that you are fully aware of all the side effects so that you can monitor yourself if you chose to take the treatment.
I was on Roaccutane for 7 months, which is quite a long time to be on it for. It was originally supposed to be on it for 6 months, however my dermatologist decided to add the extra month.
For me, the skin on my face didn’t look good until the 6th month, however it cleared up any inflammations on my back and arms in the first month or so. You have to be prepared for your skin to get 100% worse before it gets any better at all, but you just have to keep going, because it will be okay!
There are lots of side effects that come along with this, and luckily I didn’t get any of the major ones, however I did get a few.
My eyes were the worse. I would have to put eye drops in to even open my eyes in the morning. They were extremely dry and sore, and even now 2 years later I still need to carry eye drops around and I get dry eyes and red eyes pretty often. I also got a little eczema on my face, which still from time to time flares up.
Its dries up your whole body, and your skin will flake off and to be honest look white and flaky and very sore.
As it dries up all the oil, your hair gets extremely dry. I used to wash my hair every day as it was so oily, and about 2 months in, I realised that washing my now very dry hair was making it fall out. Hair loss is also a side effect of Roaccutane. It really worried me as I felt like I was pulling handfuls out, so I switched to washing my hair around every 4/5 days, which sounds awful but my hair wasn’t getting greasy, and I just wanted to make sure I wasn’t pulling on my scalp to much.
That was luckily pretty much it for side effects, so I was quite pleased. My hair has gone back to normal now aswell. The only side effect that has stuck around are my dry eyes, and I have quite dry skin now, however I can live with them and for me it was worth it.
Roaccutane makes your skin very very sensitive, you are not allowed to wax, or get a tattoo, drink alcohol, or even go out in the sun, so take all these things into consideration.
I would never encourage anyone to go on Roaccutane, just because it is a very personal decision and you really do need to think about it and take things into consideration, however I personally had a very positive experience and it was the best decision for me. I now have clear skin, with just a little scarring, but nothing to stop me going out with no make up on.
If you go ahead, I have a few tips!
Don’t over moisturise. I did this and I think it stepped me back a month. Just strip back your skincare routine to very simple products. A derma moisturiser and I would leave it at that, just let the medication do its work!
Like I said before, don’t over wash your hair. Enjoy that it won’t get too greasy!
Carry lip balm around all the time. Your lips really suffer! My favourites were the Burts Bees Original, and the Mac Prep and Prime Lip Conditioner.
Don’t exfoliate. No matter how flaky your skin is. Just let it naturally come off. You may not look great now, but in a few months it will really pay off.